Pennsylvania, 2009High Wind in Pennsylvania, April 20, 2009
April 20, 2009 · NWS PBZ · 1 event in 1 county or zone
As low pressure moved across the Ohio valley strong southeast winds moved down the western slopes of the Laurel Ridges producing isolated wind damage.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure moved across the Ohio valley strong southeast winds moved down the western slopes of the Laurel Ridges producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 9:25 AM EST, 35 minutes earlier.
Area forecast discussion, Apr 20, 9:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT MON APR 20 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING NORTHWARD THROUGH THE OHIO VALLEY
TODAY WILL SLOW AS IT PASSES THROUGH THE UPPER GREAT LAKES TUESDAY
AND WEDNESDAY. SO EXPECT FREQUENT SHOWERS AND CHILLY DAYTIME
TEMPERATURES INTO THURSDAY. HIGH PRESSURE COMING FROM THE SOUTHERN
STATES WILL THEN FOLLOW WITH DRY AND WARMER WEATHER FOR NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE OVER THE OHIO VALLEY WILL DRIFT TO THE NORTH
TODAY. ALTHOUGH SHOWERS DIMINISHED DURING THE OVERNIGHT
HOURS...ADDITIONAL RAIN IS EXPECTED TO MOVE INTO THE AREA FROM THE
SOUTH BY DAYBREAK. MOST OF THE REGION SHOULD PICK UP ANOTHER QUARTER
TO HALF INCH OF RAIN. A LOW LEVEL JET WILL DEVELOP ACROSS THE
NORTHEAST COUNTIES IN THE MORNING...WHICH COULD BRING GUSTS UP TO 40
MPH BEFORE WINDS DECREASE IN THE AFTERNOON. MARGINAL AMOUNTS OF
INSTABILITY WILL BE PRESENT FROM PITTSBURGH SOUTH...AND A FEW
THUNDERSTORMS CANNOT BE RULED OUT IN THOSE LOCATIONS.
MODELS HAVE COME INTO FAIRLY GOOD AGREEMENT THAT A NOTICEABLE DRY
SLOT WILL WORK ACROSS THE AREA TONIGHT AFTER THE PASSAGE OF THE COLD
FRONT. ALTHOUGH CLOUDS ARE STILL EXPECTED TO REMAIN...REDUCED POPS
TO CHANCE ACROSS MUCH OF THE AREA.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DURING THE PERIOD.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE MAIN WEATHER MAKER FOR TUESDAY AND WEDNESDAY WILL BE THE UPPER
LEVEL LOW OVER MICHIGAN THAT BROUGHT THE SURFACE LOW. THE UPPER LOW
WILL BE OVER LOWER MICHIGAN BY TUESDAY MORNING...AND SLOWLY MEANDER
ALONG THE U.S.-CANADA BORDER REACHING VERMONT BY THURSDAY MORNING.
IT IS STILL A BIT HARDER TO RESOLVE INDIVIDUAL SHORTWAVES THAT WILL
ROTATE AROUND THE LOW AND BRING SHOWERS TO THE REGION. CURRENT
THINKING IS THAT ONE ROUND OF SHOWERS WILL MOVE THROUGH TUESDAY
AFTERNOON...WITH ANOTHER ROUND WEDNESDAY MORNING. FOR NOW...WILL
KEEP HIGH CHANCE TO LOW LIKELY POPS THROUGH MUCH OF THIS PERIOD.
MOST PRECIPITATION SHOULD COME TO AN END BY WEDNESDAY EVENING. HIGH
TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW NORMAL WITH LOW
TEMPERATURES ABOUT 5 DEGREES BELOW NORMAL. EVEN WITH THE BELOW
NORMAL TEMPERATURES...APPEARS THAT LOWS TUESDAY AND WEDNESDAY NIGHT
WILL REMAIN WARM ENOUGH THAT ALL PRECIPITATION SHOULD FALL AS RAIN.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
RECENT BLEND OF GEFS AND ECMWF MODEL RUNS SHOW HIGH PRESSURE FROM
THE SOUTHERN STATES BUILDING NORTHWARD INTO THE TENNESSEE AND OHIO
VALLEYS BY THE WEEKEND. SO EXPECT DRY WEATHER BY FRIDAY AND A WARM
UP FOR THE WEEKEND AS SUGGESTED BY RECENT GFS MOS VALUES.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
DEEP LOW PRESSURE WILL DIG OVER THE GREAT LAKES REGION
TODAY. AN AREA OF SHWRS IS MOVING NORTH ACROSS EASTERN OHIO IN
ASSOCIATION WITH A SHORT WAVE ROTATING AROUND THE TROUGH.
ELSEWHERE...SCATTERED TO NUMEROUS SHWRS PREVAIL. ONCE THE SHORT WAVE
MOVES TO THE NE...THINK ACTIVITY WILL BECOME MORE SCATTERED IN
ADVANCE OF THE SURFACE COLD FRONT...WITH AN ISOLATED TSTM PSBL.
GUSTY SOUTHEAST WINDS WILL PREVAIL TODAY...ESPECIALLY ON THE
LEE SIDE OF THE TERRAIN...AFFECTING MGW/LBE THE GREATEST...WITH
A FEW GUSTS TO 30-40 KT PSBL FOR THE NEXT FEW HOURS UNTIL THE
GRADIENT SLACKENS SOME THIS AFTN.
LOW PRESSURE WILL CONTINUE TO PREVAIL THROUGH TUESDAY...WITH
PERIODS OF SHWRS AND MVFR/IFR CONDITIONS. LOW PRESSURE WILL EXIT THE
REGION ON WEDNESDAY WITH PRIMARILY VFR WEATHER RETURNING FOR THE
REMAINDER OF THE WEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15/33
Hazardous weather outlook, Apr 20, 3:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT MON APR 20 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
424 AM EDT MON APR 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Westmoreland
- When
- April 20, 10:00 AM EST to 1:00 PM EST
- Where
- Westmoreland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
Latrobe fire and rescue reported high winds brought down power lines on James Street and blew a roof off a house on Ligonier Street in Latrobe.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, April 20, 2009$26,000 · EF0 · 34 events
- Hail and Damaging Wind in North Carolina, April 20, 2009$4,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, April 20, 20091.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 20, 20092 in hail · 10 events
- Hail in Virginia, April 20, 20090.88 in hail · 7 events
- Flood in Florida, April 20 to 27, 2009$13,000 · 1 event
- Hail in South Carolina, April 20, 20091 in hail · 5 events
- Hail in North Carolina, April 20, 20090.88 in hail · 5 events
- Damaging Winds in South Carolina, April 20, 200950 kt wind · 3 events
- Lightning Strikes in New Jersey, April 20, 2009$6,000 · 3 events
- Funnel Clouds in Florida, April 20, 20092 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 200951 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157401.